ANCA Vasculitis Maintenance Therapy Imuran Causes Allergic Reaction in Kidneys, Case Report Shows

ANCA Vasculitis Maintenance Therapy Imuran Causes Allergic Reaction in Kidneys, Case Report Shows

A patient taking Imuran (azathioprine) to treat his ANCA-associated vasculitis experienced an acute allergic reaction to the therapy which manifested as a kidney inflammation.

Researchers should be aware of this complication to promptly distinguish disease relapse from acute reactions to the medicine.

The case report, “Azathioprine-induced interstitial nephritis in an anti-neutrophil cytoplasmic antibody (ANCA) myeloperoxidase (MPO) vasculitis patient,” appeared in the European Journal of Rheumatology.

Imuran, an immunosuppressor, is the most common maintenance therapy for ANCA-associated vasculitis. While the medicine is generally well-tolerated, it may cause side effects, including allergic reactions.

Portuguese researchers at the São João Hospital Center in Porto reported the case of a 50-year-old man with ANCA vasculitis limited to his kidneys, who experienced an acute allergic reaction to Imuran in his kidneys, leading clinicians to believe he was experiencing a disease relapse.

The patient was admitted at the emergency room with fever and malaise. Six months earlier, he had been diagnosed with kidney-limited ANCA vasculitis, after experiencing rapidly progressive kidney deterioration and renal failure.

At the time, he was placed on dialysis and plasmapheresis — a procedure that purifies the blood. But after treatment with immunosuppressants, his inflammation markers dropped and kidney replacement therapies were no longer needed. The patient started maintenance therapy with Imuran, but 13 days later, he complained of general malaise, fever, increased sweating and active cough with mucous sputum. Despite stable renal function, a blood analysis showed extremely high levels of inflammation.

While a urine analysis revealed the presence of white and red blood cells — consistent with a kidney problem — imaging analysis showed no damaged structures.

The patient received antibiotics, but his condition got progressively worse, with the appearance of a rash on the back of his hands, inflammation of the spine, and impaired renal function.

Doctors suspected an ANCA relapse and gave him additional immunosuppressants, but his renal condition and skin reactions only worsened. All this time, the patient was still receiving Imuran.

A kidney biopsy, however, showed no signs of active vasculitis. Instead, he had infiltrates of immune cells, suggesting an acute allergic reaction to treatment.

He stopped all treatments and began receiving prednisolone. Eighteen days later, his renal function and inflammatory status had improved significantly. Researchers established the complication as an allergic interstitial nephritis secondary to Imuran.

“This case report corresponds to the first account of a biopsy-proven allergic interstitial nephritis secondary to Imuran in an ANCA MPO vasculitis patient,” researchers wrote.

This treatment-related complication often requires a different therapy than what is given for disease relapse, investigators explained. Doctors should be aware of this complication so they can offer prompt diagnosis and management.

Leave a Comment

Your email address will not be published. Required fields are marked *